Alabama, 2004

Tornadoes in Alabama, November 24, 2004

November 24, 2004 · NWS BMX · 2 events in 2 counties and zones

The tornado touched down in the vicinity of the Talladega Superspeedway. Two concession stands within the infield area of the race track had their roofs blown off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The tornado touched down in the vicinity of the Talladega Superspeedway. Two concession stands within the infield area of the race track had their roofs blown off. The Bush Garage area received building damage and the garage doors were bowed out. Debris was scattered between the garage area and Victory Lane. One digital leader board was completely destroyed and another one sustained major damage. The tornado continued on a northeast path across northern Talladega County. Numerous trees were blown down or snapped off along the path. Several out-building were destroyed and sheet metal was lofted into trees. The tornado moved into the Eastaboga area where it caused severe damage. Two homes suffered major roof damage, two porches were destroyed and many trees were blown down. The tornado continued northeastward into southwest Calhoun County. In Bynum, two mobile homes were heavily damaged by fallen trees. One of the trees smashed a mobile home killing a 75 year old woman around 712 am. In the Coldwater area, one home was significantly damaged and a shed was destroyed. Numerous trees were still being knocked down along the path. The tornado then moved into the southwestern part of Anniston. A cinder block building sustained major structural damage and an animal shelter received major roof damage. Several other businesses sustained damage near Anniston. The total tornado damage path length was 15.2 miles and was 500 yards wide at its widest point. Begin: 33 34.19/86 04.42 End: 33 38.94/85 49.68

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 5:45 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 24, 5:45 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CST WED NOV 24 2004

...UPDATE...WILL UPDATE ZONES TO REFLECT THE ISSUANCE OF THE TORNADO
WATCH 897...THE EXPIRATION OF TORNADO WATCH 895...AND TO CLEAR
BLOUNT...JEFFERSON...WALKER...FAYETTE...AND TUSCALOOSA FROM
TORNADO WATCH NUMBER 896.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR
EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...TORNADO WATCH
IN EFFECT FOR SOUTHEAST COUNTIES UNTIL 11 AM CST TODAY...FLOOD WATCH
IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY.
&&

02
JBW
Hazardous weather outlook, Nov 23, 11:30 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1130 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(OVERNIGHT)

A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE
OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT.  AS THE COLD
FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL
FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA.

INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN
UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS
FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE
AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN
ACROSS EAST ALABAMA AROUND 7AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING
AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE
SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 24, 4:48 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210        WIND DAMAGE     CEDAR BLUFF
11/24       PWR LNS DWN	    CHEROKEE

&&
Special weather statement, Nov 24, 6:02 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CST WED NOV 24 2004

ALZ013-015-017-023-024-241235-
BLOUNT AL-FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-

TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

BLOUNT...FAYETTE...JEFFERSON...TUSCALOOSA...WALKER...

The radar

The Birmingham radar (KBMX), 80 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Talladega

When
November 24, 6:59 AM CST to 7:09 AM CST
Where
Talladega County, 4 mi SE of Lincoln
Rating
F2
Path length
4.5 mi
Path width
500 yd
Property damage
$125,000
Reported by
NWS STORM SURVEY
Coordinates
33.583, -86.067

Tornado, Calhoun

When
November 24, 7:09 AM CST to 7:22 AM CST
Where
Calhoun County, 3 mi SW of Bynum
Rating
F2
Path length
10.7 mi
Path width
500 yd
Deaths
1 direct, 0 indirect
Property damage
$85,000
Reported by
NWS STORM SURVEY
Coordinates
33.583, -86.000

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Calhoun2004-11-2475FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425191, 5425192.